Getting in Shape

Birth Control Weight Gain?

edited December 2015 in Getting in Shape
I've been on oral contraceptives since I was about 16 and have always had a little stubborn belly fat. I'm in a healthy weight range and pretty althletic (working out 3-6 times week, cardio and weights)

Mid-October, I changed pills because I lost my health coverage and needed a cheaper generic than my ultra-low dose RX. I've gained about 5 lbs and have been feeling super bloated. The weight won't budge even after upping my cardio and being really conscious of sweets. I'm realizing that I've felt this way ever since I switched my pill.

I'm wondering if BC has always been the source of my stubborn belly fat and how to get rid of it! I'm looking at an IUD once my health coverage is better and obviously there's condoms, but has anyone had this same problem and found another solution that they're really happy with? I'm aiming to have a six pack by the honeymoon.

TLDR: I think my new BC pill is making me fat but old pill is too expensive! Trying to get an IUD soon and obviously know abt condoms. Anyone else in the same boat but getting good results (fat loss & no pregnancies) with any other methods?

Thanks!

Re: Birth Control Weight Gain?

  • @Knottie00267128 ;

    I was on BC since the age of 15 / 16 as well. I started noticing the weight gain in my belly area after high school and I finally went off BC about a year ago. I still have a little belly fat (I snack too much haha) but a lot of it went away about 2 moths after stopping BC. I think most of the weight gain was water weight from the BC and when I told my Gyno about it, she agreed. DH and I used condoms most of the time and when we didn't we did the pull out and finish with a HJ or BJ method (admittedly not the best way to go) and did not end up pregnant. 
    Knottie00267128MesmrEwe
  • IMO - if there's any way you can go back to what you were on before, it's worth doing sooner than later but obviously you need to discuss this with your MN or OB/GYN.  Check around what the Rx would cost at different pharmacies or ordering it delivered to get you the best rate.  Some pharmacies have a card that you can get through them which can help reduce the cost of Rx's.  Also, many medication's websites offer programs/coupons for those who can't afford their Rx's so that is worth checking out as well.  It's a little bit of paperwork but may be well worth it for you! 
    Baby Birthday Ticker Ticker Baby Birthday Ticker Ticker
    Knottie00267128Knottie1452098987
  • I'm dealing with this too. I had to change the BC I was on for the past 12 years because they stopped making what I was on. They came out with a generic but it gave me severe anxiety and panic attacks so that's right out.... After starting the ring I gained about 10 pounds in two months.  It definitely increased my appetite but not enough to equal 10 pounds.  I know you can get a deal like MesmrEwe suggested from the drug companies.  Good luck!
  • Have you considered going off hormonal BC? When FI and I first met, I started the pill and stayed on for a few years. Last year we suffered the death of loved one and found ourselves independently becoming more religious, and have since decided to abstain until we're married (no judgement for those that don't -- for us that's just our personal choice... and yes, it is difficult!). I went off the pill, and have physically noticed it in a positive way. More energy, a monthly "high" during ovulation, less bloated, and, surprisingly, still having mild periods (they used to be pretty heavy before I started the pill, but I guess my body has slowed down or something). I know this will not be true for some or even most women, but it is worth a try.

    I have a few friends that also don't use the pill due to side effects, but are still sexually active, and instead use two cheaper methods (for example, condoms + spermacide). The effectiveness rate goes up significantly when you double up.  http://www.scarleteen.com/article/sexual_health/the_buddy_system_effectiveness_rates_for_backing_up_your_birth_control_with_a_

    I also recommend checking out cycle tracking apps you can download on a smart phone or online for free. Even if you are not using it as a sole BC method (some people do effectively, but I also know this is scary for some), I still think it's kind of nice (and cool, in a weird way) to figure out your body's unique rhythm. 
                        


    Daisypath Anniversary tickers
    Knottie00267128
  • Eh, most studies say that BC weight gain is largely an illusion, although it does happen for some people. Perhaps you're just having more trouble losing the weight because you are getting older.

    Knottie1452098987
  • Maggie0829Maggie0829 Ravens & Bohs & Crabs & O's
    10000 Comments Sixth Anniversary 500 Love Its 25 Answers
    member
    Eh, most studies say that BC weight gain is largely an illusion, although it does happen for some people. Perhaps you're just having more trouble losing the weight because you are getting older.
    I hear that!  Once I turned 30 trying to lose weight is crazy difficult compared to what it was in my 20s.  It is like my body just refuses to let the weight go.

    But OP, 5 pounds isn't a crazy weight gain.  Now if you said you gained like 20 pounds I would definitely question your BC.

    Knottie1452098987
  • Eh, most studies say that BC weight gain is largely an illusion, although it does happen for some people. Perhaps you're just having more trouble losing the weight because you are getting older.
    I always read that, and that's what my doc says too... but I really found a quick weight gain without much change in habit!  Even though I was hungry I was really paying close attention to not eating more.  They also say that the BC could not have caused my panic attacks but they started when I started it and stopped when I stopped it... kind of damning evidence if I say so myself.

    Getting older DOES make it so much harder too!  ick.
    MesmrEwe
  • edited March 2016
    Well, I gave up on taking the pill of any sort. The extra weight and bloat came off pretty quickly and easily. I'm back to the horrible PMS symptoms that originally had me taking the pill in the first place, but (at least till the wedding) I'll deal with it to feel great in my dress. Can't have it all, right? Haha.
    MesmrEwe
This discussion has been closed.
Choose Another Board
Search Boards